New Mexico, 2017

Damaging Wind in New Mexico, June 7, 2017

June 7, 2017 · NWS EPZ · 1 event in 1 county or zone

A weak disturbance moved through northwest flow aloft. This disturbance combined with some moderate instability, as dew points were in the lower to mid 50s across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak disturbance moved through northwest flow aloft. This disturbance combined with some moderate instability, as dew points were in the lower to mid 50s across the region. This was enough to get a severe thunderstorm gust reported in Alamogordo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 7, 2:12 PM MST, 7 hours 43 minutes earlier.

Area forecast discussion, Jun 7, 2:12 PM MST, 7 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
312 PM MDT Wed Jun 7 2017

.SYNOPSIS...
We will see a good chance for rain tonight and then we will start
a slow drying trend start on Thursday. Some storms will still be
possible on Thursday, but less than this evening. For Friday we
will see almost no rain chance except in area mountains while our
temperatures will begin to warm well above normal again. The
weekend will be warm and dry with breezy afternoon winds.

&&

.DISCUSSION...
Two opposing factors at work in our weather right now. At the
surface we have a higher than normal amount of moisture. Our
precipitable water (PW) value is a little above 1 inch which is
well above normal for this time of year. So we have plenty of
moisture to fuel storms. But aloft we have a decent upper level
ridge which would usually inhibit any convection. Yesterday when
we were very warm we were able to overcome the subsidence
associated with the upper ridge. Today we have shaved a few
degrees off our temperatures so it is taking a little longer to
reach a temperature that will help pop our convection. So we will
see some convection but it will develop later in the evening.
With the amount of moisture to fuel the storms we will see a few
storms approach severe levels, but again probably not as many
strong storms as we saw yesterday. Then on Friday we will start to
see a transition.

On Friday an upper level trough moves into the Pacific Northwest.
This will help turn our upper level winds to the southwest. This
wind switch will help usher in much drier air. We will begin to
see our PW's fall to around 0.50 inches. We may still have just
enough moisture in the mountains to fire off a storm or two there,
but the rest of us will be dry. Temperatures on Friday will also
climb about 4 to 6 degrees above normal which will again put some
lowland locations close to the triple digit mark. The weekend will
continue our dry and very warm weather as our upper level
southwest flow will be slow to change. We may see some breezy
winds which combined with the low RH's could lead to some critical
fire weather conditions. The Pacific Northwest upper level trough
will move across the upper Midwest during the first part of next
week. For us, we will see our upper level winds change from the
southwest to the west which will continue our dry warm weather
through at least the middle of next week.

&&

.AVIATION...Valid 08/00Z-09/00Z...
Scattered thunderstorms will likely be ongoing at beginning of
period across the area.  Storms will be moving from NW to SE with 1-
3SM TSRA BKN030-050 along with wind gusts to 40kts possible. Storms
will likely be isolated at best after 06Z but increase again after
18Z, mainly over mountain areas with just some isolated coverage
lowlands.  Generally expect P6SM FEW-SCT070-090 SCT-BKN150-200
outside of storms.

&&

.FIRE WEATHER...
Thursday will likely be the last day for showers and thunderstorms
across the region for quite some time as west to southwest winds
scour out the moisture to the east.  Temperatures will rebound back
into the mid to upper 90s with relative humidities below 15 percent
for the lowlands starting Friday and continue into early next week.
Winds will be on the increase, especially starting Sunday which
could lead to some near critical conditions a few days next week.
After a few days of just fair to good vent rates, expect very good
to excellent vent rates to return with these west to southwest
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  94  71  98 /  50  20  30   0
Sierra Blanca           65  91  67  94 /  40  20  30   0
Las Cruces              65  93  65  96 /  40  20  30   0
Alamogordo              64  92  65  96 /  50  20  30   0
Cloudcroft              47  68  46  73 /  50  40  30   0
Truth or Consequences   66  93  64  96 /  40  20  30   0
Silver City             59  87  58  91 /  30  40  30   0
Deming                  65  94  64  97 /  30  20  30   0
Lordsburg               63  94  63  96 /  20  20  20   0
West El Paso Metro      69  93  71  98 /  50  20  30   0
Dell City               65  93  67  98 /  40  20  30   0
Fort Hancock            70  94  72  98 /  40  20  30   0
Loma Linda              65  90  67  94 /  40  20  30   0
Fabens                  71  94  71  98 /  50  20  30   0
Santa Teresa            67  93  69  98 /  50  20  30   0
White Sands HQ          67  91  68  96 /  50  20  30   0
Jornada Range           66  90  64  96 /  50  20  30   0
Hatch                   64  95  63  98 /  40  20  30   0
Columbus                66  96  66  98 /  20  20  30   0
Orogrande               67  91  68  96 /  50  20  30   0
Mayhill                 51  77  53  82 /  50  40  30   0
Mescalero               53  78  53  82 /  50  40  30   0
Timberon                51  77  53  81 /  50  40  30   0
Winston                 54  84  52  89 /  50  40  30   0
Hillsboro               60  87  58  93 /  50  40  30   0
Spaceport               63  93  61  96 /  40  20  30   0
Lake Roberts            51  86  50  89 /  40  40  30   0
Hurley                  58  88  56  92 /  30  30  30   0
Cliff                   58  92  58  95 /  30  30  20   0
Mule Creek              59  92  59  93 /  30  20  20   0
Faywood                 61  89  58  93 /  40  30  30   0
Animas                  63  94  64  97 /  30  20  20   0
Hachita                 62  95  63  97 /  30  20  20   0
Antelope Wells          63  92  63  96 /  30  20  20   0
Cloverdale              60  91  61  93 /  30  20  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Jun 7, 10:35 AM MST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1135 AM MDT Wed Jun 7 2017

NMZ401>417-TXZ418>424-081745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1135 AM MDT Wed Jun 7 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We have plenty of moisture and warm temperatures to help fuel
scattered afternoon and evening thunderstorms. A few storms may
produce 1 inch hail or wind gusts to 58 mph. Rainfall will be
widespread, but most of us will see less than 0.25 inches of rain.
A few isolated spots could see one inch of rain by this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday will be a little drier so we will see a little less
thunderstorm coverage. Much drier air will arrive on Friday and we
will be dry and warm for the weekend into the first part of next
week. We may see some breezy to windy conditions for the weekend
which could lead to some critical fire weather conditions on
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jun 7, 4:43 PM MST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
543 PM MDT WED JUN 7 2017

NMZ401-402-080030-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
543 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
630 PM MDT...

At 542 PM MDT, trained weather spotters reported a strong
thunderstorm near Little Walnut Village, or 5 miles north of Silver
City, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Little Walnut Village, Pinos Altos, Arenas Valley and Cherry Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3287 10835 3294 10829 3286 10811 3276 10820
TIME...MOT...LOC 2342Z 320DEG 16KT 3286 10826

MLP
Special weather statement, Jun 7, 6:43 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
743 PM MDT WED JUN 7 2017

NMZ407-080230-
Southwest Desert/Mimbres Basin NM-
743 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA COUNTY UNTIL
830 PM MDT...

At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Deming, moving east at 10 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Rock Hound State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 10772 3232 10768 3230 10748 3213 10759
TIME...MOT...LOC 0143Z 290DEG 10KT 3226 10764

MLP

The radar

The Holloman AFB radar (KHDX), 29 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
June 7, 9:55 PM MST
Where
Otero County, 0.9 mi SE of Alamogordo Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.841, -105.989

The Alamogordo ASOS recorded a peak gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707735.